and manageable for some; but when used carelessly, it can also be very dangerous. Many of us are aware of the dangers of accidental overdose, “going under” on a dance-floor, date-rapes in saunas, or visits to A&E; but many more are being surprised to find themselves physically dependent (“addicted”) to the drug, dosing hourly to avoid difficult and dangerous withdrawals.might be fun
Dependent use means that stopping GBL without medical supervision poses dangerous health risks, requiring an in-patient detox. And with GBL now being illegal (Class C), many people are finding the drug less available, leaving them struggling with sudden and unexpected withdrawal symptoms.
Here are some tips on safer use of GBL/GHB, how to avoid dependence, what symptoms to look out for, and how to get help.
1. Avoid mixing GBL with alcohol and ketamine, as this increases your chance of ‘going under’, fits or coma.
2. Take appropriate doses, at appropriate time intervals. Some people find that between 0.5 and 1ml of G will give them a safe high, and they NEVER dose again within the same 3 hour period.
3. Don’t accept G from friends just because it’s being offered. Stick to your own doses/times.
4. Use a measured, dropper bottle or syringe to measure your doses. Never just pour it casually into a cup; never drink from the bottle, or someone else’s drink.
5. If you use G regularly for a long weekend, you might find yourself feeling anxious, sweaty and shaky the week after, or unable to sleep; these are the first signs of dependence (addiction). Even though a shot of G would alleviate these symptoms, resist the urge to take GBL; ride out these early signs bravely with rest and stress-free activities. They will pass.
6. If you have become dependent on G, your withdrawals will be shakes, sweats, sleeplessness and extreme anxiety. In this case, you should continue taking your GBL, regular safe amounts, at regular time intervals and seek help from Antidote, your local borough drug service, or GP.
7. Keep a record of your doses and times, to stabilise your use and reduce chaotic ups and downs.
8. If you’re experiencing withdrawals, and have no GBL, you should go to Accident and Emergency, and be honest about your situation. This is the safest course of action, withdrawals can be dangerous.
9. Try not to panic; help is available.
10. Call Antidote@London Friend for advice if you’re worried about any of these things or you may tell your GP or Drug Service to call us if they’re unfamiliar with GBL dependence.
Click here to download a Reduction Diary, if you want to slowly and safely reduce your GBL use at home, or if you want to stabilise your use for safety or before a detox
If you feel unwell or worried about your withdrawals and your health or safety, you ought to go to your nearest Accident and Emergency Department; to be sure the staff are familiar with your addiction and with GHB/GBL, download this document, print it and take it with you.
If you're present with someone who may have taken too much G, here are some guidelines on when to call an ambulance.
Medical staff are only interested in a patient's health, not the criminal implications. Don't hesitate to phone 999.